“Did your doctor tell you to see your dentist before starting to take Fosamax or any other oral bisphosphonate? If not, he did you a great disservices.
An expert panel from the American Dental Association (ADA) recommends you have a comprehensive evaluation of your teeth before taking any of this class of drugs designed to prevent osteoporosis. Or, at the very least, right after you begin taking it.
In 2003, dentists started to see patients with a serious bone disease, bisphosphonate-associated osteonecrosis of the jaw (BON). In simple language, this means that the jawbone is dying.
And dental treatment involving the jawbone, such as extractions, dental implants, periodontal surgery, root canals, and even simple fillings can trigger this condition in some women taking Fosamax.
What happens is that bisphosphonates apparently reduce the blood supply to the jawbone, which inhibits the normal regrowth of bone. This dramatically slows down the healing process and increases the risk for infections.”
“The symptoms of BON include pain, swelling, infection, loose teeth, gum infections, numbness, and exposed jawbone. This condition can occur spontaneously, due to dental disease or secondary to dental therapy, in a patient who has been taking oral bisphosphonates for one year or longer.”
“Prevention is the best treatment. If you haven’t started taking Fosamax and you are considering it, have thorough dental evaluation first. Even if you have no symptoms at all, have a baseline oral evaluation as soon as you can to rule out any necrosis of your jaw or hidden infections. Get any infection treated and healed before beginning any bisphosphonate therapy. Continue to be monitored by your dentist regularly if you decide to taking oral or IV bisphosphonates.”
“There are natural alternatives to bisphosphonates for osteoporosis prevention…”
To read the complete article on Bisphosphonates and osteonecrosis of the jaw please see Women’s Health Letter; August 2006 by Nan Kathryn Fuchs, PhD Editor